Alert archive / Nevada / Flash Flood Warnings in 2017
Flash Flood Warning 79, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 4, 2017, 4:46 PM PDT for Clark County, Nye County, Nevada; Inyo County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2017, 4:46 PM PDT (23:46 UTC)
- Expired
- Aug 4, 2017, 7:45 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Inyo County, CA, Clark County, NV, Nye County, NV
The radar
The Las Vegas radar (KESX), 133 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 11.8 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 200 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1855 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
122
WGUS55 KVEF 042346
FFWVEF
CAC027-NVC003-023-050245-
/O.NEW.KVEF.FF.W.0079.170804T2346Z-170805T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
446 PM PDT FRI AUG 4 2017
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
Southeastern Inyo County in south central California...
West central Clark County in southern Nevada...
Southeastern Nye County in south central Nevada...
* Until 745 PM PDT
* At 442 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is
ongoing.
* Some locations that will experience flooding include...
Pahrump, Shoshone, Tecopa and Sandy Valley. West Side Road,
Jubilee Pass, Highway 160, Highway 372 and Tecopa Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3637 11725 3638 11694 3615 11682 3593 11641
3612 11609 3619 11614 3624 11602 3620 11588
3610 11568 3579 11562 3581 11565 3581 11573
3579 11574 3579 11721
$$
Czyzyk1 follow-up statement
997
WGUS75 KVEF 050111
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
611 PM PDT FRI AUG 4 2017
CAC027-NVC003-023-050245-
/O.CON.KVEF.FF.W.0079.000000T0000Z-170805T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-Clark NV-Nye NV-
611 PM PDT FRI AUG 4 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM PDT FOR
SOUTHEASTERN INYO...WEST CENTRAL CLARK AND SOUTHEASTERN NYE
COUNTIES...
At 605 PM PDT, Doppler radar indicated thunderstorms producing heavy
rain over portions of southeastern Inyo County including along
Highway 178 west of Shoshone and along Highway 127 south of
Shoshone. Flash flooding continues across the area with numerous
road closures.
Some locations that will experience flooding include...
Pahrump, Shoshone, Tecopa, Sandy Valley, West Side Road, Jubilee
Pass, Highway 160, Highway 372 and Tecopa Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3637 11725 3638 11694 3615 11682 3593 11641
3612 11609 3619 11614 3624 11602 3620 11588
3610 11568 3579 11562 3581 11565 3581 11573
3579 11574 3579 11721
$$
CzyzykWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 4:09 PM PDT, 37 minutes earlier.
Area forecast discussion, Aug 4, 4:09 PM PDT, 37 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 409 PM PDT Fri Aug 4 2017 .SYNOPSIS...After a pretty active day across Clark County today, expect less thunderstorm coverage over the weekend and through next week. Monsoonal moisture remains abundantly available however more stable conditions will limit storm development to primarily the southern Great Basin. Dry and sunnier weather should settle in by the middle of next week for most areas as a ridge of high pressure builds into the Southwestern US. Temperatures will return to near normal next week. && .UPDATE & MESOSCALE DISCUSSION...Through Tonight. A compact MCV continues to rotate over northern Clark County this afternoon. This feature is expected to gradually weaken overnight, but remain somewhere between Indian Springs and Mesquite. This will continue to act as a focus for convection through the afternoon (and probably more stratiform precipitation later tonight). Bands of convergence around this feature have triggered numerous storms across the rest of the region. These bands are likely to weaken with the feature this evening and overnight. To the north a line of strong 850mb convergence south of US-50 is resulting in a line of showers and thunderstorms just north of the forecast area. This is expected to develop a cold pool that will aid in pushing these storms south through the southern Great Basin this evening. Once the cold pool boundary intersects the MCV cloud shield and worked over areas to the south the storms associated with the cold pool will likely weaken. This means that by the time the boundary reaches Clark County (between 9pm and 11pm) the precipitation is likely to be weak showers or even stratiform precipitation with embedded stronger cells. I've significantly expanded and increased precipitation chances now through overnight across much of the area to account for the latest trends and short term guidance. We will continue to monitor and make additional updates as necessary. -Wolcott- && .PREV DISCUSSION... 241 PM PDT Fri Aug 4 2017 An MCV rotating south-to-north through Clark County provided dynamic support to touch off thunderstorm activity in and around Las Vegas for much of the day. The SPC mesoanalysis page shows abundant moisture present with precipitable water values hovering between 1.5 and 1.7 inches across Clark County. High resolution models keep convection going in the Las Vegas Valley through much of the afternoon with dry conditions this evening. The focus for storm activity this evening shifts to Lincoln County, central and southern Nye County, Esmeralda County and Death Valley in Inyo County. If it all holds together, a few runs of the high resolution models brings storms from the southern Great Basin back into Clark County and northern Mohave County later tonight. But for now, have left the forecast dry for Clark County with a slight chance over northern Mohave County to account for storms drifting out of southwest Utah. Expect to see a general decrease in storm coverage this weekend into next week. Moisture remains abundant through at least Tuesday however, more stable conditions are forecast across the southern portions of the forecast area where the deeper moisture is forecast. Thus, we expect thunderstorm coverage to be primarily limited to the southern Great Basin where models forecast weak instability. Further south in Clark, San Bernardino, and Mohave counties, more stable conditions are forecast Monday and Tuesday. Drier and more stable conditions are forecast for mid-late week area wide bringing a lull in monsoon activity which lines up with a climatological quiet period we frequently see in early August. && .AVIATION...For McCarran...Showers and storms are expected to continue affecting the Vegas valley through around 01z which could produce gusty, erratic winds and locally heavy downpours at or in the vicinity of the terminal. As convection dies down prevailing southwest flow will initiate after sunset becoming variable at times. Saturday morning will see light winds veering from southeast to southwest throughout the afternoon. Coverage of storms should be limited to the higher elevations on Saturday which could produce some gusty outflows at the terminal. For the rest of southern Nevada, northwest Arizona and southeast California...Best coverage of showers and storms this afternoon continues to be across Inyo County, southern Nevada, and northern Mohave County which could produce locally heavy downpours and gusty, erratic winds through tonight. Otherwise, light diurnal flow is expected later tonight becoming south to southwesterly on Saturday afternoon at most sites remaining around 10-15 knots. Showers and storms will be focused further north on Saturday across Lincoln, Mohave, Nye, and the higher elevations of Clark counties as well as along the Sierra. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && FORECAST/FIRE WEATHER...Salmen AVIATION....Guillet For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Aug 4, 4:38 PM PDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
438 PM PDT FRI AUG 4 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM FLASH FLOOD 15 SSW MT. CHARLESTON 36.07N 115.77W
08/04/2017 CLARK NV FIRE DEPT/RESCUE
FIRE DISPATCH REPORTED THAT PAHRUMP FIRE
RESCUE REPORTING HIGHWAY 160 IS CLOSED AT
TECOPA ROAD DUE TO FLOODING. APPROXIMATELY
100 CARS TRAPPED ON THE HIGHWAY WAITING FOR
THE WATER TO RECEDE.
0415 PM FLASH FLOOD 2 N SHOSHONE 36.00N 116.27W
08/04/2017 INYO CA PARK/FOREST SRVC
DEATH VALLEY NATIONAL PARK DISPATCH REPORTED
ROAD CLOSURE DUE TO FLOODING ALONG BADWATER
ROAD TO HIGHWAY 127.
0332 PM FLASH FLOOD 7 W RED ROCK CANYON 36.15N 115.57W
08/04/2017 CLARK NV FIRE DEPT/RESCUE
LOVELL CANYON ROAD CLOSED DUE TO DEBRIS AND
FLASH FLOODING.
0154 PM FLASH FLOOD THE STRIP 36.12N 115.17W
08/04/2017 CLARK NV FIRE DEPT/RESCUE
SWIFT WATER RESCUE IN PROGRESS BEHIND THE
LINQ / FLAMINGO WASH.
&&The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 7:34 PM PDT | Areal Flood Advisory | VEF | Clark | 3 hr |
| Aug 4, 1:17 PM PDT | Areal Flood Advisory | VEF | Clark | 3 hr |
| Aug 4, 1:27 PM PDT | Flash Flood Warning | VEF | Clark | 3 hr |
| Aug 4, 2:01 PM PDT | Areal Flood Advisory | VEF | Nye | 3 hr |
| Aug 4, 1:43 PM PDT | Areal Flood Advisory | VEF | Inyo | 3 hr |
| Aug 4, 3:28 PM PDT | Flash Flood Warning | VEF | Inyo | 3 hr |
Nearby
Flash Flood Warnings in Nevada, 2017Flash Flood Warnings in California, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.